Pennsylvania, 2018Flash Flooding and Damaging Winds in Pennsylvania, June 10, 2018
June 10, 2018 · NWS PBZ · 28 events in 4 counties and zones
A wavy and nearly stationary frontal boundary was in place near the Mason-Dixon Line. Morning clouds hindered destabilization somewhat, but afternoon clearing and the arrival of a mesoscale low allowed storms to blossom during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wavy and nearly stationary frontal boundary was in place near the Mason-Dixon Line. Morning clouds hindered destabilization somewhat, but afternoon clearing and the arrival of a mesoscale low allowed storms to blossom during the afternoon and evening. Although a few wind damage reports were received, flash flooding was the main focus of this event. Hardest hit were Allegheny, Washington, and Westmoreland Counties in Pennsylvania. Here, numerous reports of roadway flooding were received, along with a few instances of creek overflows and residential basement flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 10, 2:37 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 10, 2:37 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
337 PM EDT Sun Jun 10 2018
.SYNOPSIS...
Rounds of showers and thunderstorms will continue into Monday
morning as disturbances interact with a wavy frontal boundary. A
brief break later Monday and Monday night may be followed by
more rain Tuesday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Relative lull in progress across the region with rain showers
across the northern counties, and a few isolated thunderstorms
in southeast Ohio and along the ridges. Morning clouds have
hindered destabilization across much of the area. Activity
should blossom over the next few hours though as convective
temperatures are reached, and MCV near the MI/OH border makes
its way eastward. PoPs were maximized across the central and
southern counties, where best instability lies along with the
wavy surface boundary. Severe storm risk will be limited to a
downburst or two at most across the south into early evening,
where best midlevel dry air/DCAPE lies. Of more concern will be
the potential for heavy rainfall, given the high PWAT and deep
warm cloud depths promoting efficient rain processes. The lowest
FFG values lie across southwest PA near and north of I-70, with
a bit higher values westward into southeast Ohio. Isolated
flooding issues are certainly a possibility, and a short-fuse
Flash Flood Watch cannot be ruled out.
Precipitation coverage should slowly wane towards morning as
instability is lost and the MCV helps to force the front
southward, although outflow boundaries may keep some showers
and storms going in some areas.
Temperatures will remain near or just above seasonal levels for
the night.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The front should eventually be pushed south of the Mason-Dixon
line on Monday and remain there Monday night, although
uncertainty remains as to how far south it actually gets. Have
tailored PoPs to this thinking. Any heavy rain threat will be confined
to the far south, where enough instability may lie for
afternoon/evening thunderstorms.
The next shortwave approaches from the Ohio Valley on Tuesday
with another round of showers and thunderstorms. Isolated heavy
rain will continue to be a threat as PWAT surges again, and the
moist ground could once again promote isolated flooding
concerns.
Temperatures will be near or below normal Monday/Monday night
before warming a bit Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Precipitation will linger into Wednesday as a cold front
completes its passage, and is still expected to mostly end by
Wednesday night, with the pattern remaining dry through
Thursday. Uncertainty in how far south the boundary gets does
continue though, and a slight chance PoP was maintained in the
grids across the south.
A shortwave on Friday may bring some showers, but this system
should then push the front far enough south to provide a mostly
dry weekend for the region. Temperatures will warm above normal
during this period as well.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Ceilings will gradually improve this afternoon south of the
frontal boundary that is situated across the upper Ohio Valley
with ample mixing. Further north toward FKL and DUJ however,
VFR may not be experienced for long or at all. Most of the hi
res guidance indicates that showers and thunderstorms will fire
as a result of the remnant convection over OH/IN interacting
with the surface boundary this eve with a more organized area of
rain, associated with an approaching upper level shortwave,
passing tonight. As such, have adjusted the timing of thunder
and showers back a few hours. Anticipate brief low MVFR/IFR
restrictions in any stronger storms, with widespread IFR cigs
most likely returning areawide as the aforementioned disturbance
pushes the boundary southward once again.
Boundary should be in the vicinity of the Mason-Dixon line by
Monday morning. Think, similarly to this morning, IFR/low MVFR
restrictions will be slow to improve through midday.
Wind may gust south of the front where surface heating is
greatest this afternoon, but generally expect light surface flow
to continue.
OUTLOOK...
Another disturbance and cold front are slated to generate
showers and storms again on Tuesday and Wednesday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 10, 1:56 AM EST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
256 AM EDT Sun Jun 10 2018
PAZ007>009-013>016-022-023-110700-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
256 AM EDT Sun Jun 10 2018
This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-110700-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
256 AM EDT Sun Jun 10 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
Multiple rounds of showers and thunderstorms could lead to localized
flooding through tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 10, 2:24 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
324 PM EDT SUN JUN 10 2018
OHZ039-049-058-102015-
Guernsey-Tuscarawas-Harrison-
324 PM EDT SUN JUN 10 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT WESTERN HARRISON...NORTH CENTRAL GUERNSEY AND
SOUTHEASTERN TUSCARAWAS COUNTIES...
At 324 PM EDT, a strong thunderstorm was located 8 miles east of
Newcomerstown, or 10 miles west of Freeport, moving northeast at 10
mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Uhrichsville... Cadiz...
Freeport... Dennison...
Gnadenhutten... Tuscarawas...
Port Washington... Bowerston...
Gilmore... Tippecanoe...
Stillwater... Deersville...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4048 8127 4043 8127 4043 8119 4025 8101
4015 8142 4031 8154
TIME...MOT...LOC 1924Z 242DEG 8KT 4024 8145Special weather statement, Jun 10, 3:25 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
425 PM EDT SUN JUN 10 2018
OHZ041-102115-
Columbiana-
425 PM EDT SUN JUN 10 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT COLUMBIANA COUNTY...
At 425 PM EDT, a strong thunderstorm was located near Minerva, or 12
miles southwest of Salem, moving east at 20 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Columbiana... Calcutta...
Lisbon... Leetonia...
New Waterford... Hanoverton...
Rogers... North Georgetown...
Homeworth... Guilford Lake State Park...
Beaver Creek State Park... New Garden...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8057 4069 8057 4070 8092 4073 8092
4073 8109 4086 8109
TIME...MOT...LOC 2025Z 268DEG 19KT 4076 8102Special weather statement, Jun 10, 3:52 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
452 PM EDT SUN JUN 10 2018
OHZ040-041-050-102115-
Jefferson-Columbiana-Carroll-
452 PM EDT SUN JUN 10 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL JEFFERSON...SOUTHERN COLUMBIANA
AND NORTHEASTERN CARROLL COUNTIES...
At 452 PM EDT, a strong thunderstorm was located 8 miles southwest of
Lisbon, or 13 miles northeast of Carrollton, moving east at 20 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Wellsville... Calcutta...
Lisbon... Salineville...
Hanoverton... Irondale...
Summitville... Hammondsville...
Mechanicstown... Beaver Creek State Park...
New Garden... Glenmoor...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4074 8055 4062 8062 4062 8063 4059 8067
4058 8067 4056 8065 4049 8069 4065 8103
4081 8094
TIME...MOT...LOC 2052Z 292DEG 16KT 4070 8090Flash Flood, Fayette
- When
- June 10, 4:20 PM EST to 11:00 PM EST
- Where
- Fayette County, 0.74 mi SE of Vanderbilt to 1.46 mi WSW of Leisenring
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.022, -79.661
Flooding was reported on multiple roads in Dunbar Township.
Thunderstorm Wind, Fayette
- When
- June 10, 5:29 PM EST
- Where
- Fayette County, 0.53 mi E of Vanderbilt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.030, -79.660
Trees were reported to be blown down just south of Vanderbilt.
Flash Flood, Washington
- When
- June 10, 5:29 PM EST to 10:27 PM EST
- Where
- Washington County, 1.21 mi E of Thomas to 1.12 mi E of Wylandville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.231, -80.077
Several roads were reported to be flooded in Nottingham Township.
Flash Flood, Washington
- When
- June 10, 5:29 PM EST to 10:27 PM EST
- Where
- Washington County, 0.67 mi E of Gastonville to 1.29 mi WSW of Elrama
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.272, -79.987
Several roads were reported to be flooded in Union Township.
Thunderstorm Wind, Fayette
- When
- June 10, 5:33 PM EST
- Where
- Fayette County, 0.53 mi E of Leisenring
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.000, -79.640
Power lines were blown down on Highland Street in Leisenring.
Flash Flood, Allegheny
- When
- June 10, 5:37 PM EST to 10:27 PM EST
- Where
- Allegheny County, 1.05 mi E of Cochrans Mill to 0.73 mi E of Cochrans Mill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.280, -79.950
Peters Creek was reported to be flooding at the intersection of Peters Creek Road and Gill Hall Road in Jefferson Borough.
Flash Flood, Allegheny
- When
- June 10, 5:38 PM EST to 10:27 PM EST
- Where
- Allegheny County, 0.17 mi WSW of Large to 0.01 mi S of Large
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.299, -79.923
Flooding was reported along Route 51 in Jefferson Hills.
Flash Flood, Allegheny
- When
- June 10, 5:38 PM EST to 10:27 PM EST
- Where
- Allegheny County, 0.35 mi SSE of Large to 0.27 mi S of Large
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.295, -79.918
Flooding was reported at 1675 State Route 51 in Jefferson Hills.
Flash Flood, Allegheny
- When
- June 10, 5:41 PM EST to 10:27 PM EST
- Where
- Allegheny County, 0.87 mi NW of Boston to 1.09 mi E of Mc Keesport
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.330, -79.810
Flooding was reported at the intersection of Long Run Road and Cool Springs Road.
Flash Flood, Allegheny
- When
- June 10, 5:43 PM EST to 10:27 PM EST
- Where
- Allegheny County, 1.05 mi W of Elizabeth to 1.09 mi W of Elizabeth
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.270, -79.900
Flooding was reported at the intersection of 6th Street and Burnett Street.
Flash Flood, Westmoreland
- When
- June 10, 6:15 PM EST to 10:27 PM EST
- Where
- Westmoreland County, 0.3 mi W of Grotztown to 0.24 mi W of Grotztown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.230, -79.786
Flooding was reported at 258 Sutersville Road in Grotztown.
Flash Flood, Washington
- When
- June 10, 6:29 PM EST to 10:27 PM EST
- Where
- Washington County, 0.87 mi NW of Ginger Hill to 0.96 mi NNW of Ginger Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.210, -80.010
A water rescue took place at the intersection of Mingo Creek Road and Little Mingo Road.
Flash Flood, Washington
- When
- June 10, 6:30 PM EST to 8:45 PM EST
- Where
- Washington County, 0.41 mi SE of Lincoln Hill to 0.35 mi SSE of Lincoln Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.165, -80.276
A motorist was reported to be trapped by flood waters at the intersection of West Chestnut Street and Franklin Farms Road.
Flash Flood, Allegheny
- When
- June 10, 6:38 PM EST to 8:45 PM EST
- Where
- Allegheny County, 1.61 mi NNW of Brentwood to 1.42 mi NNW of Brentwood
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.391, -79.982
Becks Run Road was closed by flooding between Brownsville Road and Raven Street.
Flash Flood, Westmoreland
- When
- June 10, 6:39 PM EST to 10:27 PM EST
- Where
- Westmoreland County, 0.33 mi NW of Collinsburg to 0.54 mi NW of Collinsburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.233, -79.805
Residential flooding was reported on 1st Avenue in Sutersville.
Flash Flood, Washington
- When
- June 10, 6:39 PM EST to 10:27 PM EST
- Where
- Washington County, 0.15 mi E of Finleyville to 0.26 mi SE of Finleyville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.250, -80.017
A vehicle was reported to be stuck in flood waters at Airport Road and Rankintown Road.
Flash Flood, Westmoreland
- When
- June 10, 6:46 PM EST to 10:27 PM EST
- Where
- Westmoreland County, Lowber to 0.21 mi SSW of Lowber
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.250, -79.770
Flooding was reported on Lily and Daisy Streets, and at 184 Lowber Road in Lowber.
Flash Flood, Washington
- When
- June 10, 6:48 PM EST to 8:45 PM EST
- Where
- Washington County, 1 mi SSE of Washington to 1.03 mi S of Washington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.166, -80.246
State Route 18 was closed at South Main Street by flooding.
Flash Flood, Allegheny
- When
- June 10, 7:09 PM EST to 8:45 PM EST
- Where
- Allegheny County, 0.41 mi NE of Chaleant to 0.24 mi ENE of Chaleant
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.425, -79.815
Flooding was reported at the intersection of Thompson Run Road and Larimer Avenue.
Flash Flood, Allegheny
- When
- June 10, 7:10 PM EST to 10:27 PM EST
- Where
- Allegheny County, 0.19 mi NNE of Dravosburg to 0.22 mi NE of Dravosburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.352, -79.898
Flooding was reported at Sandy Lake along Marc Arthur Drive.
Flash Flood, Westmoreland
- When
- June 10, 7:35 PM EST to 10:27 PM EST
- Where
- Westmoreland County, 0.6 mi S of Middletown to 0.74 mi S of Middletown
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.261, -79.621
Flooding was reported on Middletown Road.
Flash Flood, Allegheny
- When
- June 10, 7:36 PM EST to 10:27 PM EST
- Where
- Allegheny County, 0.83 mi NNE of Lincoln
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.331, -79.862
A creek was reported to be flooding Glenn Avenue in Port Vue.
Flash Flood, Westmoreland
- When
- June 10, 7:43 PM EST to 10:30 PM EST
- Where
- Westmoreland County, 0.87 mi NW of Stonevilla to 0.77 mi WNW of South Greensburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -79.530
Multiple roads in Greensburg were reported to be closed due to flooding. Portions of US Highway 119 were closed, and severe basement flooding was observed in multiple homes.
Flash Flood, Westmoreland
- When
- June 10, 7:52 PM EST to 10:30 PM EST
- Where
- Westmoreland County, Five Pts to 0.24 mi N of Five Pts
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.400, -79.520
Flooding was reported at the intersection of Route 819 and Trees Mills Road.
Flash Flood, Westmoreland
- When
- June 10, 8:00 PM EST to 10:27 PM EST
- Where
- Westmoreland County, 0.31 mi W of Lowber to 0.59 mi NE of Lowber
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.250, -79.776
Multiple homes were flooded in the village of Lowber, with some debris washed onto roads.
Flash Flood, Washington
- When
- June 10, 8:05 PM EST to 10:27 PM EST
- Where
- Washington County, 1.88 mi WSW of Van Voorhis to 1.6 mi NNW of Bentleyville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.158, -80.012
A vehicle was reported to be stranded by flooding at the intersection of Pittsburgh Road and Hetherington Road.
Flash Flood, Allegheny
- When
- June 10, 8:12 PM EST to 10:27 PM EST
- Where
- Allegheny County, 0.66 mi E of Mc Keesport to 0.84 mi ESE of Mc Keesport
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.331, -79.817
The intersection of Long Run Road and Rippel Road was reported to be flooded.
Flash Flood, Fayette
- When
- June 10, 8:16 PM EST to 10:27 PM EST
- Where
- Fayette County, 1.12 mi NNE of Bowest Jct to 1.2 mi NE of Bowest Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.995, -79.591
Baldridge Avenue in South Connellsville was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Illinois, June 10, 2018$906,000 · EF0 · 32 events
- Damaging Winds and Lightning Strikes in Georgia, June 10 to 11, 20181 injured · $416,000 · 60 kt wind · 14 events
- Flood and Hail in Iowa, June 10 to 11, 2018$325,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Indiana, June 10, 2018$48,000 · 1 in hail · 18 events
- Hail and Damaging Winds in Virginia, June 10, 2018$57,000 · 1 in hail · 12 events
- Flood and Damaging Winds in Tennessee, June 10, 2018$59,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Illinois, June 10, 2018$24,000 · 52 kt wind · 9 events
- Damaging Winds in North Carolina, June 10, 2018$29,000 · 50 kt wind · 4 events
- Flash Flooding and Flooding in Pennsylvania, June 10 to 11, 201820 events
- Damaging Winds and Lightning Strikes in Florida, June 10, 2018$20,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in North Dakota, June 10, 20181.75 in hail · 13 events
- Damaging Winds in Alabama, June 10, 2018$15,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767598, 767295, 767602, 767603, 767296, 767612, 767635, 767636, 767637, 767638, 767298, 767604, 767605, 767639, 767300, 767606, 767302, 767607, 767645, 767649, 767303, 767652, 767304, 767600, 767306, 767611, 767653, 767294.